Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 120, NWS Jackson, MS

May 3, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this tornado warning at May 3, 2003, 12:34 AM CDT for Lauderdale County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 12:34 AM CDT (05:34 UTC)
Expired
May 3, 2003, 1:35 AM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3094 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WFUS54 KJAN 030534
TORJAN
MSC075-030635-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1233 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 135 AM CDT

* AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES EAST OF OKATIBEE LAKE...OR ABOUT 6 MILES WEST OF
  MERIDIAN STATION...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR MERIDIAN STATION AT 1235 AM CDT
  BE NEAR MARION AT 105 AM CDT
  BE NEAR MERIDIAN AT 110 AM CDT
  BE NEAR TOOMSUBA AT 125 AM CDT
  BE NEAR WHYNOT AT 135 AM CDT

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

DOPPLER RADAR INDICATED A TORNADO MAY FORM AT ANY TIME. TAKE COVER
NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR.

LAT...LON 3223 8866 3255 8884 3258 8860 3236 8842
          3227 8844 3223 8850

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 2, 8:55 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 2, 8:55 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT FRI MAY 02 2003

HAVE UPDATED FOR A SECOND TIME TO REMOVE THE REST OF SEVERE WORDING
AND WW 210 FROM THE FORECAST. WHILE 00Z JAN RAOB WAS RATHER
UNSTABLE...VERY LIGHT DRYING WLY WINDS AND LACK OF LOW LEVEL
CONVERGENCE PREVENTED MUCH DEVELOPMENT THROUGH THE EVENING HOURS.
SURFACE FRONT DROPPING THROUGH NRN MS EXTENDS ALONG A KTUP-KELD-KPRX
LINE AND SHOULD SETTLE INTO CENTRAL MS THROUGH MIDDAY SATURDAY.
AIRMASS EXPECTED TO REFIRE SATURDAY AFTERNOON OVER SRN HALF OF CWFA
FOR MORE DIURNALLY DRIVEN STORMS.

SUNDAY NIGHT INTO EARLY MONDAY STARTING TO LOOK LIKE A SIGNIFICANT
SEVERE WEATHER EPISODE FOR OUR AREA - STAY TUNED FOR LATER FORECASTS.

PRELIMINARY NUMBERS...
JAN EE 065/085 065/086 068 63233
MEI EE 063/084 062/086 068 63332

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 2 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED
OUT...OTHERWISE...

A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL
SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED
WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED
STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3
PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING.

AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AND BECOME ONLY ISOLATED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY
AFTERNOON.

BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN
FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE
THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND
STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM
DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST
RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY
HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC
INFORMATION.

BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP
WITH A STALLED FRONT REMAINING NEAR THE REGION.

...DAYS FOUR THROUGH SEVEN...
THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY.  UPPER LEVEL
JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN
PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A
CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS
BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER
FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG
THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 2, 6:56 PM CDT, 5 hours 38 minutes before
ARZ074-075-LAZ007>009-MSZ034-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CDT FRI MAY 2 2003

...THUNDERSTORMS ARE DEVELOPING ACROSS EXTREME SOUTHEAST ARKANSAS...

AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF
THUNDERSTORMS DEVELOPING OVER WESTERN ASHLEY COUNTY...BETWEEN
FOUNTAIN HILL AND CROSSETT.  THIS CLUSTER OF STORMS WAS MOVING TO
THE SOUTHEAST AROUND 15 MILES AN HOUR...AND WILL MOVE ACROSS
THE NORTH CROSSETT...CROSSETT...AND BERLIN AREAS.

THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...
WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES.
DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION BEFORE
SUNSET.

YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR
ANY THUNDERSTORM ACTIVITY THIS EVENING.  BE SURE TO STAY TUNED TO
YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER
UPDATES.

BUTTS
Special weather statement, May 2, 7:35 PM CDT, 4 hours 59 minutes before
ARZ074-075-LAZ007>009-MSZ034-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
735 PM CDT FRI MAY 2 2003

...THUNDERSTORMS CONTINUE ACROSS EXTREME SOUTHEAST ARKANSAS...

AT 735 PM CDT...WEATHER SERVICE DOPPLER RADAR STILL SHOWED A CLUSTER
OF THUNDERSTORMS WESTERN ASHLEY COUNTY...BETWEEN OLD MILO AND
PARKDALE.  THIS CLUSTER OF STORMS WAS MOVING TO THE EAST AROUND 15
MILES AN HOUR...AND WILL AFFECT THE NORTH CROSSETT...
HAMBURG...AND BERLIN AREAS.

THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING...
WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES.
DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION
THROUGH 830 PM.

YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR
ANY THUNDERSTORM ACTIVITY THIS EVENING.  BE SURE TO STAY TUNED TO
YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER
UPDATES.

BUTTS
Special weather statement, May 2, 8:30 PM CDT, 4 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH 210 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

  QUITMAN         BOLIVAR       SUNFLOWER       LEFLORE
  WASHINGTON      HOLMES        HUMPHREYS       SHARKEY
  ISSAQUENA       YAZOO         ASHLEY          CHICOT

AND FOR THESE LOUISIANA PARISHES:

  EAST CARROLL    MOREHOUSE     RICHLAND        WEST CARROLL

AT 830 PM...STRONG TO SEVERE THUNDERSTORMS NO LONGER APPEAR LIKELY
FOR THESE COUNTIES AND PARISHES AS DAYTIME INSTABILITY WEAKENS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:22 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale58 min
May 3, 2:56 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower44 min
May 3, 3:27 AM CDTSevere Thunderstorm WarningJANGrenada28 min
May 3, 4:39 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 3, 5:14 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston46 min
May 3, 5:31 AM CDTSevere Thunderstorm WarningJANNeshoba59 min
May 3, 5:45 AM CDTSevere Thunderstorm WarningJANKemper75 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningJANLauderdale62 min
May 3, 6:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton59 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningJANClarke63 min
May 3, 7:21 AM CDTSevere Thunderstorm WarningJANLauderdale19 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningJANRankin63 min
May 3, 3:45 PM CDTSevere Thunderstorm WarningJANMarion65 min
May 3, 4:13 PM CDTSevere Thunderstorm WarningJANJasper, Smith62 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningJANRankin24 min
May 3, 4:23 PM CDTTornado WarningJANRankin, Simpson47 min
May 3, 4:38 PM CDTSevere Thunderstorm WarningJANClarke62 min
May 3, 4:48 PM CDTSevere Thunderstorm WarningJANMarion42 min
May 3, 5:12 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith58 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningJANCovington28 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar57 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.